Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 6, 2011, 4:07 AM CDT for 13 counties in Kansas. It took effect at Oct 6, 2011, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2011, 4:07 AM CDT (09:07 UTC)
- In effect from
- Oct 6, 2011, 12:00 PM CDT
- Expired
- Oct 6, 2011, 7:33 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
313 WWUS83 KICT 060907 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 407 AM CDT THU OCT 6 2011 KSZ032-033-047-048-050-067-082-091-070015- /O.UPG.KICT.FW.A.0009.111006T1700Z-111007T0100Z/ /O.NEW.KICT.FW.W.0015.111006T1700Z-111007T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 407 AM CDT THU OCT 6 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...050...067...082 AND 091... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * TIMING...FROM MIDDAY UNTIL THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...SOUTH 30 TO AS HIGH AS 45 MPH ARE LIKELY WITH GUSTS BETWEEN 40 AND 55 MPH. * RELATIVE HUMIDITY...AS LOW AS 35 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ049-051-068-083-092-070015- /O.NEW.KICT.FW.W.0015.111006T1700Z-111007T0100Z/ SALINE-MCPHERSON-HARVEY-SEDGWICK-SUMNER- 407 AM CDT THU OCT 6 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...051...068...083 AND 092... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. * TIMING...FROM MID-DAY UNTIL THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...SOUTH 25 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 30 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ052-053-069-093-070015- /O.NEW.KICT.FW.A.0010.111006T1700Z-111007T0100Z/ MARION-CHASE-BUTLER-COWLEY- 407 AM CDT THU OCT 6 2011 ...FIRE WEATHER WATCH IN EFFECT FROM NOON CDT TODAY THROUGH THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069 AND 093... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FIRE WEATHER WATCH FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM NOON CDT TODAY THROUGH THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ ES
2 follow-up statements
412 WWUS83 KICT 061648 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1148 AM CDT THU OCT 6 2011 KSZ052-053-069-093-061800- /O.CAN.KICT.FW.A.0010.111006T1700Z-111007T0100Z/ MARION-CHASE-BUTLER-COWLEY- 1148 AM CDT THU OCT 6 2011 ...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...069 AND 093... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE WEATHER WATCH. $$ KSZ032-033-047>051-067-068-082-083-091-092-070100- /O.CON.KICT.FW.W.0015.111006T1700Z-111007T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 1148 AM CDT THU OCT 6 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...067...068...082...083... 091 AND 092... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * TIMING...FROM MID-DAY UNTIL THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...SOUTH 30 TO AS HIGH AS 45 MPH WITH GUSTS BETWEEN 45 AND 60 MPH. * RELATIVE HUMIDITY...AS LOW AS 30 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ SGS
633 WWUS83 KICT 070033 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 733 PM CDT THU OCT 6 2011 KSZ032-033-047>051-067-068-082-083-091-092-070145- /O.CAN.KICT.FW.W.0015.000000T0000Z-111007T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 733 PM CDT THU OCT 6 2011 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050... 051...067...068...082...083...091 AND 092... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE STARTED TO DECREASE ACROSS MOST OF THE AREA WHICH HAS ALLOWED THE GRASSLAND FIRE DANGER INDEX TO FALL BELOW THE EXTREME CATEGORY. $$ LAWSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 6, 3:35 AM CDT, 32 minutes earlier.
Area forecast discussion, Oct 6, 3:35 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 AM CDT THU OCT 6 2011 .DISCUSSION... FORECAST HIGHLIGHTS: 1) HOISTING THE RED FLAG FOR ALL AREAS GENERALLY ALONG & WEST OF I-135 THAT'LL BE IN EFFECT FROM 12N-8PM. 2) EXPANDING FIRE WEATHER WATCH E ACROSS REMAINDER OF CNTRL & SC KS THAT WOULD INCLUDE MARION...CHASE...BUTLER & COWLEY COUNTIES FOR SAME PERIOD. 3) WIND ADVISORY FOR WRN TIER COUNTIES BEING EXPANDED E ACROSS REMAINDER CNTRL & SC KS FROM 12N-8PM. TODAY-FRI: EARLY THIS MORNING A MID-UPR LOW WAS MOVG SE FROM NRN CA TOWARD NV. THIS FEATURE WILL EXPERIENCE RAPID CYCLOGENESIS AS IT ASSUMES DUE E MOVEMENT TOWARD...THEN ACROSS NRN NV & UT TODAY. THEN THIS EVENING...THE CYCLONE WINDS UP LIKE AN ALARM CLOCK AS IT ACCELERATES N/NE FROM ERN WY...ACROSS THE WRN DAKOTAS...TO THE SASKATCHEWAN/MANITOBA BORDER DURING THE NIGHT. MODELS HAVE SHOWN EXCELLENT RUN-TO-RUN CONSISTENCY WITH THE BEHAVIOR OF THIS CYCLONE WHICH MAKES GOOD SENSE GIVEN THE STRENGTH OF THE MASSIVE ULTRA HIGH AMPLITUDE RIDGE THAT'LL AMPLIFY EVEN FURTHER WHILE ANCHORED OVER THE ERN U.S. THE LWR-DECK TROF SITUATED OVER THE WRN PLAINS WILL RESPOND LIKEWISE BY UNDERGOING RAPID CYCLOGENESIS WITH THE SFC CYLCONE LIFTING DUE N ACROSS ERN WY & ERN MT THROUGHOUT TONIGHT. TRANSLATION: VERY DANGEROUS FIRE WEATHER SITUATION TO OCCUR OVER ALL OF CNTRL & SC KS WITH S WINDS EASILY EXCEEDING ADVISORY CRITERIA. THE RED FLAG HAS BEEN HOISTED FOR ALL AREAS GENERALLY ALONG & W OF I-135 WHILE A FIRE WEATHER WTACH HAS BEEN ISSUED FOR THE REMAINDER OF CNTRL & SC KS. S/SE SFC GRADIENT IS VERY TIGHT OVER WRN & PART OF CNTRL KS. AS SUCH RUSSELL & BARTON COUNTIES WILL BE UNDER A HIGH WIND WARNING FROM 12 NOON TIL 8 PM. WITH LWR-DECK MOISTURE STREAMING NE FROM THE PANHANDLES TO EXTREME SRN NEBRASKA HAVE RETAINED 20-30% CHC TSRA FOR PRIMARILY CNTRL KS WHERE 925-850MB THETA-E ADVECTION IS VERY STRONG. THIS WEEKEND: ONLY CHANGES TO THESE PERIODS WAS TO SHOW SLIGHT RETROGRESSION OF TSRA AREA FRI & ESPECIALLY FRI NGT FOR AS THE EXTREMELY INTENSE CYCLONE MOVES N ACROSS SC CANADA THE LWR-DECK MOISTURE SHOULD SHIFT W. HAVE LEFT TSRA FORECAST FOR REMAINDER OF WEEKEND INTACT AS COLD FRONT BEGINS TO PUNCH E TOWARD THE CNTRL 1/3 OF KS. NEXT WEEK: CHANCES FOR -TSRA EXIST FOR MUCH OF THE AREA AS THE AFORE-MENTIONED COLD FRONT DECELERATES THEN DISSIPATES AS IT VENTURES E OVER SE KS. THIS WOULD RESULT IN LWR-DECK MOISTURE AXIS SETTLING UP CAMP OVER ERN 1/3 OF KS...THEREBY WARRANTING ~20% POP ASSIGNMENT FOR MOST OF THESE LATER PERIODS. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU NOT MUCH HAS CHANGED SINCE THE 00Z TAF ISSUANCE WITH WIND SHEAR TONIGHT AND STRONG SOUTHEAST WINDS ON THU THE MAIN ISSUES. KICT VAD WIND PROFILE IS INDICATING WINDS JUST OFF OF THE SURFACE STARTING TO GET CRANKED UP. THESE STRONG SOUTHEAST WINDS...COMBINED WITH SURFACE WINDS FALLING OFF TO AROUND 10-13KTS...HAS RESULTED IN LOW LEVEL WIND SHEAR FOR MOST SITES. LOOK FOR THIS TO CONTINUE UNTIL WE START MIXING OUT A COUPLE HOURS AFTER SUNRISE. LATEST GUIDANCE IS SUGGESTING THAT SURFACE WINDS MAYBE A FEW KTS STRONGER THAN PREVIOUSLY THOUGHT. THEREFORE CURRENTLY LOOKING FOR SUSTAINED WINDS AROUND 35KTS AT KRSL WITH BETWEEN 25-30KTS EXPECTED FOR KHUT-KRSL-KSLN. LOOK FOR GUSTS TO BE AROUND 10KTS ABOVE THESE SUSTAINED SPEEDS. EVEN THOUGH THERE MAYBE SOME ISOLATED SHOWERS OVERNIGHT...CURRENT THINKING IS THAT THEY WILL REMAIN TOO FAR AND FEW BETWEEN TO MENTION IN TAFS. LAWSON && FIRE WEATHER... SLY WINDS OF 30-40MPH WILL OFFSET DWPTS IN UPR 40S & LWR 50S TO KEEP AN EXTREME FIRE DANGER OVER MOST OF CNTRL & SC KS...ESPECIALLY ALONG & W OF I-135 WHERE THE RED FLAG HAS BEEN HOISTED. IT IS VERY POSSIBLE THAT THAT THE RED FLAG MAY NEED REHOISTING ALONG WRN CORRIDOR FRI AFTERNOON. HOWEVER HAVE NOT EXPLORED THESE PERIODS IN GREAT DETAIL SO WILL ALLOW SUCCESSOR OPPORTUNITY TO STUDY SUBSEQUENT MODEL RUNS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 85 67 84 65 / 10 10 10 10 HUTCHINSON 85 66 84 64 / 10 10 10 30 NEWTON 85 66 84 64 / 10 10 10 10 ELDORADO 85 65 84 63 / 10 0 0 10 WINFIELD-KWLD 85 67 84 65 / 10 0 0 10 RUSSELL 84 67 83 63 / 20 30 30 50 GREAT BEND 84 67 83 63 / 20 20 30 50 SALINA 85 67 84 64 / 20 20 20 30 MCPHERSON 85 66 84 64 / 20 10 10 30 COFFEYVILLE 85 65 83 63 / 0 0 0 10 CHANUTE 85 64 84 62 / 0 0 0 10 IOLA 85 64 84 61 / 0 0 0 10 PARSONS-KPPF 85 65 83 62 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR KSZ032-033-047>051-067-068-082-083-091-092. WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR KSZ033-048>053-067>069-082-083-091>093. FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR KSZ052-053-069-093. HIGH WIND WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR KSZ032-047. &&
Hazardous weather outlook, Oct 5, 6:55 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT WED OCT 5 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 655 PM CDT WED OCT 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT OVER MUCH OF CENTRAL KANSAS...BUT THEY ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING OVER MOST OF CENTRAL KANSAS...BUT THEY ARE NOT EXPECTED TO BE STRONG OR SEVERE. STRONG SOUTH WINDS ARE EXPECTED ON THURSDAY AFTERNOON...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THIS WILL RESULT IN VERY HIGH TO POSSIBLY EXTREME GRASSLAND FIRE DANGER. PLEASE REFER TO THE LATEST WIND ADVISORY AND FIRE WEATHER STATEMENT FOR DETAILS. VERY HIGH FIRE DANGER IS POSSIBLE AGAIN ON FRIDAY AFTERNOON FOR AREAS GENERALLY WEST OF THE KANSAS TURNPIKE. THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS FROM FRIDAY INTO SATURDAY...WITH CHANCES ACROSS THE ENTIRE AREA ON SUNDAY. STRONG TO MARGINALLY SEVERE STORMS WITH STRONG WINDS AND HAIL WILL BE POSSIBLE...FOR AREAS WEST OF I-135...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS ON FRIDAY AND SATURDAY. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE EARLY NEXT WEEK...WITH BETTER CHANCES ON WEDNESDAY. AT THIS TIME THE RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 4:00 AM CDT | High Wind Warning | ICT | Barton, Russell | 16 hr |
| Oct 6, 4:07 AM CDT | Fire Weather Watch | ICT | Butler, Chase, Cowley, Marion | 8 hr |
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.